Wyoming, 2018Funnel Cloud in Wyoming, June 18, 2018
June 18, 2018 · NWS RIW · 1 event in 1 county or zone
Showers and thunderstorms developed in western Wyoming ahead of a cold front. SOme storms began to rotate as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in western Wyoming ahead of a cold front. SOme storms began to rotate as well. In Sublette County, a funnel cloud was spotted. The funnel was photographed by several people. The funnel then dissipated before reaching the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 9:42 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 18, 9:42 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1042 AM MDT Mon Jun 18 2018
.SHORT TERM...(Today through Wednesday night
The upper low remains over NW/NC NV this morning, with the trough
axis neutrally-tilted. A broad area of divergence over E ID/W WY has
allowed for showers and thunderstorms to continue over W WY from
Sunday night. PW values are 150 to 175% above normal over the
region, which is why models continue to resolve 1"+ values occurring
from 03Z through 09Z Monday. Recorded rainfall amounts range between
0.30 to 0.60" since 21Z Sunday. Radar trends Sunday evening have
been mainly discrete cells that pulse up and collapse within 30
minutes, but continue to develop over NE UT and move northward.
Rainfall rates from PIH and SLC radars are generally 0.10"/hr, with
locally higher rates up to 0.50"/hr. These higher rates have been
relatively short-lived. An area of heavier rain developed over
western portions of the Wind River Basin between 03Z-06Z Monday
and has since lifted northward. Readings from FFMP show 1.5 to
2.5" fell along the foothills of the Wind River Mountains toward
Dubois, while readings from nearby RAWS/HADS sites show 0.50 to
0.80". The exception is Crowheart, which apparently received 1.6"
from 00Z to 06Z Monday. Issued a Flash Flood Warning for creeks
draining toward Ethete and will keep an eye on river gauges on the
Wind River from Dubois through Crowheart for now.
By 12Z Monday, most of the heaviest rain will lift north out of the
forecast area, with light showers continuing across western and
northern portions. The front that was stationary across southern
portions Sunday will lift northward as a warm front through the
morning hours today. Shower and thunderstorm activity will remain
confined to central and western portions, as the jet sets up from
Uinta County to the Bighorn Basin. Heavier showers and thunderstorms
could be possible over the Cody foothills this afternoon and
evening, as the left exit region of the jet moves over the area.
Temperatures east of the Divide today will be 5 to 10 degrees warmer
than Sunday, but still be below normal for mid-June.
Precipitation will be very isolated across the area by 12Z Tuesday,
as the core of the jet continues to shift eastward. The upper low
will also be over E ID and be much weaker, as it begins to fill
during the day Monday. This weakening trend will continue through
the day Tuesday, but will also bring enough lift to generate showers
and storms across western and northern portions by late Tuesday
morning and continue into the evening hours. This will spread
eastward through the day and impact eastern portions by late
afternoon/early evening. PW values will remain 100 to 150 percent
above normal, so locally heavy rain will remain a threat.
An upper level ridge will develop over CA/OR by Wednesday, as the
low moves over WY and continues to weaken and get sheared apart. As
elements of the subtropical jet move over SW WY, most of the
shower/thunderstorm activity will be confined to areas east of the
Divide (mainly east of a Cody to Casper line). Precipitation will
end from northwest to southeast through the overnight hours
Wednesday night. PW's will remain well above normal Wednesday.
.LONG TERM...Thursday through Monday
Large model differences tonight, however there is agreement that
a couple systems will likely increase the shower/tstm chances
across the area Thu night into the weekend. The first arrives
around Thu night and swings across the north into Friday. The GFS
is then more aggressive with the second system eventually forming
a closed circulation over nern WY Sat. The ECMWF keeps this
system much further north in MT. The GEM is similar to the GFS,
just a day slower. We have some pops across the nrn two-thirds for
starters, which gradually increase into Sat but if the GFS/GEM
idea is more correct, we will need to increase these significantly
with time. Other than the slower GEM, conditions improve next
Monday with shortwave ridging developing.
&&
.AVIATION...18Z Issuance
Moisture continuing to surge northward will keep the chance of
showers and thunderstorms in the forecast through 00Z Tuesday,
although coverage may decrease early in the afternoon. The biggest
concentration of MVFR conditions from moderate to heavy rain showers
will be found west of a KLND to KWRL line this afternoon, although
all areas will have a chance. There will be occasional mountain
obscurations with low ceilings and reduced visibilities. Showers and
thunderstorms should decrease in coverage around sunset, although
showers may linger in spots through the night. Expect further
showers and thunderstorms Tuesday although most will hold off until
after 18Z Tuesday. Ceilings and visibilities should also improve on
Tuesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 127 AM MDT Mon Jun 18 2018
Warmer conditions across all but far western portions (which will be
cooler). Scattered to numerous showers and thunderstorms will occur
again today, with locally heavy rain continuing to be the main
threat. Mixing and smoke dispersal will range from poor to good,
with excellent conditions over portions of zones 277, 278, 279 and
289.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for WYZ001>003-012-013.
&&
SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...Hattings
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 18, 1:07 AM MST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MDT Mon Jun 18 2018
WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MDT Mon Jun 18 2018
A Flood Watch remains in effect through tonight for northwest
portions of Wyoming.
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Scattered to numerous showers with isolated afternoon
thunderstorms through this evening, becoming isolated to
scattered over northern and central portions tonight. Locally
heavy rain will be possible. Snow levels around ten thousand feet
over the western mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Scattered to numerous showers and thunderstorms.
Wednesday...Isolated to scattered showers and thunderstorms for
all but southern and southwestern portions.
Thursday...A chance of thunderstorms in the mountains with less
coverage across the lower elevations.
Friday and Saturday...An increasing chance of showers and
thunderstorms, especially northern and central areas.
Sunday...Isolated thunderstorms possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report hail, any flooding and wind gusts
past 45 mph. Thank you.
In the hours before
Special weather statement, Jun 18, 11:08 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Riverton WY
1208 PM MDT MON JUN 18 2018
WYZ019-030-181845-
East Sweetwater County-Green Mountains and Rattlesnake Range-
1208 PM MDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTHEASTERN
SWEETWATER COUNTIES UNTIL 1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Crooks Gap, or 24 miles southwest of Jeffrey City,
moving northeast at 30 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Crooks Gap around 1245 PM MDT.
LAT...LON 4206 10817 4222 10834 4250 10802 4228 10769
TIME...MOT...LOC 1808Z 232DEG 26KT 4220 10813
Hattings
Funnel Cloud, Sublette
- When
- June 18, 11:56 AM MST to 12:03 PM MST
- Where
- Sublette County, 1.23 mi NW of (Bpi)big Piney Arpt
- Reported by
- Emergency Manager
- Coordinates
- 42.590, -110.140
The Sublette County Emergency Manager reported a funnel cloud near the Big Piney airport. The funnel cloud reached about two thirds of the way to the ground but never touched down.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757062.